Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 209, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 24, 2001, 1:05 PM CDT for Monroe County, Saint Clair County, Illinois. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 1:05 PM CDT (18:05 UTC)
- Expired
- Oct 24, 2001, 1:45 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Monroe County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 52 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 1:07 PM CDT | Thunderstorm Wind 60 E | Sauget, IL | Thunderstorm wind gusts downed some trees and damaged an empty rail car. |
| Oct 24, 1:25 PM CDT | Thunderstorm Wind 55 E | Belleville, IL | Storm spotters reported trees and power lines down. |
| Oct 24, 1:25 PM CDT | Thunderstorm Wind 55 E | Belleville, IL | |
| Oct 24, 1:30 PM CDT | Thunderstorm Wind 55 E | Fairview Hgts, IL | |
| Oct 24, 1:40 PM CDT | Thunderstorm Wind 51 E | Mascoutah, IL | Wind gusts downed a tree which fell on a parked school bus causing minor roof damage. No one was on the bus at the time. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
236
WUUS53 KLSX 241806
SVRSTL
ILC133-163-241845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
105 PM CDT WED OCT 24 2001
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MONROE COUNTY IN SOUTHWEST ILLINOIS
ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 145 PM CDT
* AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EAST CARONDELET...MOVING NORTHEAST AT 55
MPH.
* LOCATIONS IN THE PATH...
WASHINGTON PARK
EAST ST. LOUIS
FAIRMONT CITY
BELLEVILLE
CASEYVILLE
SWANSEA
SHILOH
OFALLON
LEBANON
THIS STORM HAS A HISTORY OF DAMAGING WINDS. TAKE SHELTER IN A STURDY
BUILDING IMMEDIATELY.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE
SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF
A STURDY BUILDING NOW
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3845 9035 3833 9036 3845 8970 3867 8972
3866 9018 3854 9027
RPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 4:07 AM CDT, 8 hours 58 minutes earlier.
Area forecast discussion, Oct 24, 4:07 AM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 330 AM CDT WED OCT 24 2001 CDFNT ACRS NWRN MO EVIDENT AS FINE LINE ON RADAR WITH HIGHEST SFC MOISTURE CNVG ALNG FNT JUST N OF MCI. CDFNT SHOULD CONT MOVG SEWD WITH 3-4 MB 3 HR PRESSURE RISES BHND FNT IN SERN NEBRASKA. MOST OF THE CURRENT PCPN IS POST FRONTAL AHD OF SHRTWV TROF EXTENDING FM WRN MN SW THRU NRN CO...ALTHOUGH THERE ARE ISOLATED CELLS OVR ERN IA ALNG FNT. WL GO WITH HIGHER AVN...MAV GUIDANCE POPS TDA WITH BOTH ETA/AVN CONTG TO DEPICT STG 850-700 MB QN FRCG ALNG FNT AS IT PUSHES RAPIDLY SEWD THRU CWFA AND STG 500-300 MB QS FRCG AHD OF STG SHRTWV TROF ROTATING THRU IA AND NRN MO S OF NRN PLAINS UPR LOW. ETA ALSO HAS STG UPR DIVERGENCE OVR MUCH OF THE CWFA ARND 18Z WITH LATERAL COUPLING OF STG UPR LVL JT STRKS. POTENTIAL OF SVR CONVECTION... POSSIBLE SQUALL LINE ALNG FNT E AND S OF STL EARLY THIS AFTN AS ETA FCSTS STG SFC MOISTURE CNVG ALNG FAST MOVG CDFNT WITH SFC DWPTS IN THE MID-UPR 60S JUST AHD OF FNT OVR SERN MO SRN IL. 18Z SFC BASED LI VALUES DCRS TO -8 SE OF STL WITH SFC-700 MB DELTA THETA E VALUES OF -25 AT 18Z SE OF STL FCST BY ETA. PCPN SHOULD END BY THIS EVNG WITH STG LOW LVL CAA BHND FNT AND WITH MOST OF THE WRPARND TYPE MOISTURE N OF CWFA TGT AND THU...ALTHOUGH NGM DOES HAVE FAIRLY HI VALUES OF 850 MB MOISTURE LT TGT AND THU OVR THE ERN PTN OF THE AREA. WL LIKELY BE AT LEAST SCT COLD AIR SC ON THU OVR UIN AND STL AREAS. SHOULD SEE STG SFC WNDS LTR TDA THRU THU ESPECIALLY OVR NERN MO W CNTRL IL WITH STG PRESSURE GRADIENT BTWN INTENSIFYING SFC LOW MOVG THRU THE NRN PLAINS INTO THE GRT LKS REGION AND SFC RDG BLDG FM THE NRN RCKYS SE INTO THE SRN PLAINS. .STL...NONE GKS
In the hours before
Special weather statement, Oct 24, 7:30 AM CDT, 5 hours 35 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-242200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 730 AM CDT WED OCT 24 2001 THREATS THROUGH TONIGHT... THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS TODAY OVER A PORTION OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN ILLINOIS. THE HIGH RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM ROLLA MISSOURI TO PALMYRA ILLINOIS. SOME CITIES INCLUDED IN THE HIGH RISK REGION ARE ST LOUIS...FREDERICKTOWN...PRAIRIE DU ROCHER...BELLEVILLE...SALEM AND VANDALIA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH RISK AREA. THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM FLORENCE MISSOURI TO MT STERLING ILLINOIS. SOME CITIES IN THE SLIGHT RISK AREA INCLUDE COLUMBIA...JEFFERSON CITY...BOWLING GREEN AND PITTSFIELD. DISCUSSION... THUNDERSTORMS WILL DEVELOP TODAY ALONG AND AHEAD OF A STRONG COLD FRONT WHICH WILL MOVE RAPIDLY SOUTHEASTWARD THROUGH MISSOURI AND ILLINOIS. THE ATMOSPHERE AHEAD OF THIS COLD FRONT WILL BECOME VERY UNSTABLE BY NOON. SOME THUNDERSTORMS WILL LIKELY BECOME SEVERE... ESPECIALLY SOUTH AND EAST OF ST LOUIS. THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY TORNADOES. OUTLOOK FOR THURSDAY... A STRONG WEST-NORTHWEST WIND BEHIND THE COLD FRONT WILL BRING COOLER AND DRIER AIR INTO THE REGION. GKS THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING...OR ADVISORY PRODUCT.
Special weather statement, Oct 24, 1:00 PM CDT, 5 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-250000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 100 PM CDT WED OCT 24 2001 THREATS THROUGH TONIGHT... THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING FOR AREAS ALONG AND EAST OF A LINE FROM LITCHFIELD TO COLLINSVILLE TO FARMINGTON. SOME LOCATIONS IN THE HIGH RISK INCLUDE GREENVILLE...CARLYLE LAKE...SALEM AND CHESTER ILLINOIS AND STE GENEVIEVE IN MISSOURI. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH RISK AREA. THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM QUINCY ILLINOIS TO COLUMBIA MISSOURI. DISCUSSION... THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MISSOURI AND SOUTHWEST ILLINOIS IN THE WARM AND HUMID AIR ALONG A STRONG COLD FRONT. THE UNSTABLE AIR AND STRONG WINDS IN THE ATMOSPHERE WILL PROVIDE THE NECESSARY CONDITIONS FOR THE LIKELIHOOD OF SEVERE THUNDERSTORMS. SOME OF THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY TORNADOES. OUTLOOK FOR THURSDAY... SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED BEHIND THE COLD FRONT. BRITT THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING...OR ADVISORY PRODUCT.
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 7:57 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 48 min |
| Oct 24, 10:44 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 61 min |
| Oct 24, 10:44 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey | 61 min |
| Oct 24, 11:17 AM CDT | Tornado Warning | LSX | Greene | 43 min |
| Oct 24, 11:40 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 50 min |
| Oct 24, 12:14 PM CDT | Severe Thunderstorm Warning | LSX | Jersey | 61 min |
| Oct 24, 12:52 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 53 min |
| Oct 24, 1:00 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 45 min |
| Oct 24, 1:33 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 42 min |
| Oct 24, 1:48 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 42 min |
| Oct 24, 1:54 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 51 min |
| Oct 24, 2:31 PM CDT | Tornado Warning | LSX | Randolph | 29 min |
| Oct 24, 2:41 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.